Alert archive / Arkansas / Tornado Warnings in 2022

Tornado Warning 18, NWS Memphis, TN

March 30, 2022Mississippi County, Arkansas; Lauderdale County, Tennessee

NWS Memphis, TN issued this tornado warning at Mar 30, 2022, 3:39 PM CDT for Mississippi County, Arkansas; Lauderdale County, Tennessee. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2022, 3:39 PM CDT (20:39 UTC)
Expired
Mar 30, 2022, 4:30 PM CDT
In force
51 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Mississippi County, AR, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 32 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 3:53 PM CDTTSTM WND DMGMarie, ARDAMAGE TO HOME WITH SIDING OFF HOME IN MARIE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 12:16 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2022-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2022-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

068 
WFUS54 KMEG 302039
TORMEG
ARC093-TNC097-302130-
/O.NEW.KMEG.TO.W.0018.220330T2039Z-220330T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
339 PM CDT Wed Mar 30 2022

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southwestern Mississippi County in eastern Arkansas...
  Southwestern Lauderdale County in western Tennessee...

* Until 430 PM CDT.
    
* At 339 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located near Dyess, or 7 miles northeast of Tyronza, 
  moving northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Osceola, Luxora, Wilson, Keiser, Fort Pillow State Park, Joiner,
  Dyess, Bassett, Marie, Fulton, Whitton, Evadale, Driver, Grider,
  Golden Lake, Rosa, Carson Lake, Rotan, Chelford and Norden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3586 8983 3564 8977 3564 8979 3561 8983
      3560 8983 3560 8985 3556 8999 3556 9003
      3554 9004 3547 9029 3558 9029
TIME...MOT...LOC 2039Z 238DEG 47KT 3553 9024 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
2 follow-up statements
579 
WWUS54 KMEG 302055
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
355 PM CDT Wed Mar 30 2022

ARC093-TNC097-302130-
/O.CON.KMEG.TO.W.0018.000000T0000Z-220330T2130Z/
Mississippi AR-Lauderdale TN-
355 PM CDT Wed Mar 30 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR CENTRAL
MISSISSIPPI AND WEST CENTRAL LAUDERDALE COUNTIES...
    
At 355 PM CDT, a severe thunderstorm capable of producing a tornado 
was located over Marie, or near Keiser, moving northeast at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Osceola, Luxora, Keiser, Fort Pillow State Park, Marie, Fulton,
Shippen, Driver, Grider, Moran, Rosa, Carson Lake, Golddust, Rotan,
Chilson, Keyes Port, Sans Souci and Hilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3586 8983 3567 8978 3565 8979 3564 8982
      3562 8986 3558 9002 3558 9005 3557 9011
      3568 9012
TIME...MOT...LOC 2055Z 236DEG 42KT 3563 9005 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
514 
WWUS54 KMEG 302123
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
423 PM CDT Wed Mar 30 2022

ARC093-TNC097-302133-
/O.EXP.KMEG.TO.W.0018.000000T0000Z-220330T2130Z/
Mississippi AR-Lauderdale TN-
423 PM CDT Wed Mar 30 2022

...THE TORNADO WARNING FOR CENTRAL MISSISSIPPI AND WEST CENTRAL
LAUDERDALE COUNTIES WILL EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 800 PM CDT for eastern
Arkansas...and western Tennessee.

LAT...LON 3586 8983 3567 8978 3565 8979 3564 8982
      3562 8986 3558 9002 3558 9005 3557 9011
      3568 9012
TIME...MOT...LOC 2123Z 238DEG 47KT 3581 8969 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 30, 3:12 PM CDT, 27 minutes earlier.

Area forecast discussion, Mar 30, 3:12 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
312 PM CDT Wed Mar 30 2022

.DISCUSSION...

Severe weather is ongoing across much of the Midsouth and is
expected to continue in portions of west Tennessee and northeast
Mississippi through 9-10pm. Low-level shear remains quite
strong per regional VWP data -- 850 mb winds are around 50 kts from
Jackson, MS to Memphis. Damaging wind gusts will continue to be a
threat as this line moves into temperatures in the lower 70s and
dewpoints in the low to mid 60. Farther north into northeastern
Arkansas and western Tennessee, buoyancy is less owing to cloud
cover; however, low /mid-level winds remain very strong.

Strong, possibly damaging wind is also ongoing across the
Midsouth, that is not associated with thunderstorms. Numerous
gusts have been observed in the mid to upper 40 mph range. Well
ahead of the line of thunderstorms, a 53 mph gradient wind was
observed at Tupelo, MS.

Showers, thunderstorms and wind should taper off overnight. Lows
will fall into the 40s across most of the Midsouth.

Surface high pressure will build in tomorrow followed by a weak
ridge aloft Friday. As a result, dry conditions are expected.
Morning lows will be in the 40s Thursday and in the mid to upper
30s Friday. Expect high temperatures in the mid 50s to mid 60s
each day.

Temperatures will trend warmer over the weekend. Afternoon highs
should warm back into the mid 60s to mid 70s. There may be a few
showers early Saturday as a quick moving shortwave moves from
southwest Missouri, across the Midsouth and into middle Tennessee.

The warming trend will continue Monday. A trough will deepen over
the western US Sunday into early next week setting up southwest
flow across the Midsouth. Tuesday into Wednesday rain and
thunderstorms are expected to return to the Midsouth as another
dynamic storm system moves across the middle and lower Mississippi
River valley.

30

&&

.AVIATION...18Z TAF Set

Southerly winds are increasing across the Mid-South. Seeing gusts
up to 30 KTS already. Speeds will continue to increase this
afternoon until a line of convection moves through the region.
Did not change the timing of the convection much. Still expecting
line to move through KJBR between 19-22Z, KMEM between 20-23Z,
KMKL between 21-24Z, and KTUP between 22-01Z. MVFR CIGS will
spread into the area behind the convection and will persist at
KMKL and KTUP through 15-17Z. Winds will subside after the
convection but will still remain gusty.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...High Wind Warning until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...High Wind Warning until 7 PM CDT this evening for Dunklin-
     Pemiscot.

MS...High Wind Warning until 7 PM CDT this evening for Alcorn-Benton
     MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
     MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...High Wind Warning until 7 PM CDT this evening for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Mar 30, 11:59 AM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1159 AM CDT Wed Mar 30 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-311900-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1159 AM CDT Wed Mar 30 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Severe weather is likely across the entire Mid-South. The greatest
risk is across north Mississippi. The primary hazards are
damaging wind and tornadoes. A secondary hazard includes flash
flooding.

Timing of severe storms will be most likely over east Arkansas
and the Missouri Bootheel during late morning to early afternoon,
and over west Tennessee and north Mississippi in the early to
late afternoon.

In addition to the severe weather threat, very strong non-
thunderstorm wind with gusts to 60 mph are expected across the
entire Mid-South. The wind will be sufficiently strong to cause
tree damage and power outages. It will also make travel difficult,
especially for high profile vehicles and particularly on east-
west highways.

Strong wind may also result in localized blowing dust around
freshly plowed fields resulting in diminished visibility.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today.

In the hours before

Local storm report, Mar 30, 1:38 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
138 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     NON-TSTM WND DMG 2 ESE JONESBORO         35.81N 90.65W
03/30/2022                   CRAIGHEAD          AR   BROADCAST MEDIA

            MEDIAN LIGHT POLE DOWN ACROSS I-555 AT
            WILLOW ROAD.

&&
Local storm report, Mar 30, 1:56 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
156 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     NON-TSTM WND DMG 4 N ECRU                34.41N 89.03W
03/30/2022                   UNION              MS   BROADCAST MEDIA

            TWO LARGE TREE BRANCHES DOWN ON A VEHICLE IN
            INGOMAR, MS.

&&
Special weather statement, Mar 30, 2:08 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
208 PM CDT Wed Mar 30 2022

ARZ027-028-036-301930-
Poinsett AR-Mississippi AR-Crittenden AR-
208 PM CDT Wed Mar 30 2022

...A strong thunderstorm will impact portions of southeastern
Poinsett, southwestern Mississippi and northwestern Crittenden
Counties through 230 PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crawfordsville, or near Earle, moving north at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lepanto, Wilson, Tyronza, Joiner, Crawfordsville, Dyess, Gilmore,
Bassett, Jennette, Marie, Turrell, Clarkedale, Birdsong, Whitton,
Dimple, Booker, Deckerville, Evadale, Driver and Menesha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for eastern
Arkansas...and western Tennessee.

&&

LAT...LON 3568 9038 3562 8999 3548 9010 3548 9011
      3544 9013 3542 9017 3539 9018 3538 9017
      3515 9034 3516 9044
TIME...MOT...LOC 1907Z 200DEG 44KT 3525 9037

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Mar 30, 2:58 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
258 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     NON-TSTM WND DMG BRUCETON                36.03N 88.25W
03/30/2022                   CARROLL            TN   LAW ENFORCEMENT

            TREES DOWN ON GENERAL FORREST DRIVE.

&&
Local storm report, Mar 30, 3:15 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     FUNNEL CLOUD     4 W MICHIGAN CITY       34.98N 89.32W
03/30/2022                   BENTON             MS   PUBLIC

            BRIEF FUNNEL.

&&

TLSJR
Special weather statement, Mar 30, 3:33 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
333 PM CDT Wed Mar 30 2022

ARZ035-048-049-058-302100-
St. Francis AR-Phillips AR-Cross AR-Lee AR-
333 PM CDT Wed Mar 30 2022

...Strong thunderstorms will impact portions of Lee, eastern St.
Francis, north central Phillips and southeastern Cross Counties
through 400 PM CDT...

At 333 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Haynes to Marianna to near Lexa. Movement
was northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Forrest City, Marianna, Hughes, Parkin, Madison, Palestine, Lexa,
Widener, Rondo, Aubrey, Haynes, Brickeys, New Home, Lagrange, Cody,
Cottonwood Corner, Haleside, New Castle, Soudan and Round Pond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for eastern
Arkansas...and northwestern Mississippi.

&&

LAT...LON 3528 9058 3517 9050 3515 9050 3514 9048
      3510 9045 3490 9044 3488 9048 3486 9048
      3445 9082 3465 9087 3484 9101
TIME...MOT...LOC 2033Z 213DEG 51KT 3489 9086 3476 9075 3457 9072

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:44 AM CDTHigh Wind WarningMEGClay, Craighead, Crittenden, Cross, Greene, Lee and 4 more16 hr
Mar 30, 2:08 PM CDTSpecial Weather StatementMEGCrittenden22 min
Mar 30, 2:13 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett32 min
Mar 30, 2:25 PM CDTSevere Thunderstorm WarningMEGCraighead, Cross, Greene, Poinsett50 min
Mar 30, 2:28 PM CDTSevere Thunderstorm WarningMEGClay, Greene32 min
Mar 30, 2:39 PM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Mississippi, Poinsett36 min
Mar 30, 2:53 PM CDTTornado WarningMEGCrittenden, Mississippi, Poinsett14 min
Mar 30, 2:55 PM CDTSevere Thunderstorm WarningMEGClay, Greene50 min
Mar 30, 3:01 PM CDTTornado WarningMEGGreene9 min
Mar 30, 3:06 PM CDTSevere Thunderstorm WarningMEGLee, Phillips, St. Francis24 min
Mar 30, 3:16 PM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett44 min
Mar 30, 3:22 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett53 min
Mar 30, 3:26 PM CDTSevere Thunderstorm WarningMEGLee, Phillips49 min
Mar 30, 3:33 PM CDTSpecial Weather StatementMEGLee, St. Francis27 min
Mar 30, 3:45 PM CDTTornado WarningMEGLee, Phillips21 min
Mar 30, 4:04 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGCrittenden41 min
Mar 30, 4:06 PM CDTSevere Thunderstorm WarningMEGMississippi39 min
Mar 30, 4:17 PM CDTSevere Thunderstorm WarningMEGMississippi23 min
Mar 30, 4:42 PM CDTSevere Thunderstorm WarningMEGCrittenden48 min
Mar 30, 4:48 PM CDTAreal Flood AdvisoryMEGCraighead, Crittenden, Cross, Lee, Mississippi, Phillips and 2 more101 min
Mar 30, 3:39 PM CDTSevere Thunderstorm WarningMEGDyer, Gibson, Lake, Obion51 min
Mar 30, 4:53 PM CDTTornado WarningMEGShelby37 min
Mar 30, 5:09 PM CDTTornado WarningMEGFayette, Shelby36 min
Mar 30, 5:12 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGFayette, Hardeman, Haywood, Shelby, Tipton48 min
Mar 30, 5:26 PM CDTAreal Flood AdvisoryMEGShelby115 min
Mar 30, 5:39 PM CDTTornado WarningMEGFayette, Hardeman36 min
Mar 30, 5:59 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy46 min
Mar 30, 6:03 PM CDTTornado WarningMEGChester, Crockett, Fayette, Hardeman, Haywood, Madison27 min
Mar 30, 6:24 PM CDTSevere Thunderstorm WarningMEGCarroll, Chester, Crockett, Gibson, Hardeman, Haywood and 2 more15 min
Mar 30, 6:39 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy66 min

Nearby

Tornado Warnings in Arkansas, 2022Tornado Warnings in Tennessee, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.